Nebraska, 2022Heavy Snow and Winter Weather in Nebraska, March 8 to 9, 2022
March 8 to 9, 2022 · NWS CYS · 6 events in 6 counties and zones
Widespread snow occurred across western Nebraska from the afternoon and evening on March 8th through the evening of March 9th. Total snowfall accumulations of 4 to 8 inches were common, with the highest totals generally found along the Interstate 80 corridor from Kimball to Sidney.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread snow occurred across western Nebraska from the afternoon and evening on March 8th through the evening of March 9th. Total snowfall accumulations of 4 to 8 inches were common, with the highest totals generally found along the Interstate 80 corridor from Kimball to Sidney.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 8, 4:30 PM MST, 30 minutes earlier.
Area forecast discussion, Mar 8, 4:30 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
430 PM MST Tue Mar 8 2022
.SHORT TERM...(Tonight - Wednesday Night)
Issued at 308 PM MST Tue Mar 8 2022
The main focus over the next 24-36 hours continues to be the heavy
snowfall potential w/ a strong cold front expected to blast south-
ward across the area from late tonight through Wednesday. Areas of
snow will increase in coverage and intensity overnight in response
to increasing frontogenesis & modest slantwise instability. Decent
potential for a period of heavy banded snowfall across the central
Laramie Range (near Chugwater/Wheatland) and points east-southeast
along the Laramie/Goshen County line with the SREF suggesting high
probabilities of > 100 mb depth of the DGZ juxtaposed w/ the front
later tonight. It appears localized amounts of 8 to 12 inches will
be possible w/ this banding, but it is certainly worth noting that
a large percentage of deterministic guidance suggests considerably
higher totals and across a much larger portion of the CWA. The GFS
operational runs remain on the upper percentiles of the GEFS plume
data for QPF, which is quite concerning given the lack of a decent
moisture feed w/ this setup. In fact, the NAEFS shows current PWAT
values at/near climatological minimums both over southeast Wyoming
as well as areas upstream across the Pacific Northwest and nothing
special in the IVT fields except from Oregon-Nevada. This combined
w/ a closed GOM suggests it will be difficult to see liquid precip
amounts much higher than 0.3 inch or so, except where the over all
parameter space is much better for 2+ inch per hour snowfall rates
despite the questionable moisture source. In general, have lowered
totals about 2 inches across the board from previous forecasts. Do
still have a narrow ribbon of 6-8 inches extending eastward to the
Morrill/Cheyenne county line in Nebraska and have not made changes
to the inherited Winter Storm Warning products. Winter Storm Watch
products have been upgraded to Advisories given the low confidence
scenario. Areas closer to the Colorado border could see a good bit
less snowfall depending on where the cold front stalls, which puts
the city of Cheyenne very much on the bubble. Higher probabilities
for warning-criteria amounts will be near the Platte/Goshen county
line. Expect Laramie to see significant snow shadowing here, so do
not expect to see much more than an inch if that.
In addition to the winter precipitation hazards, it will turn very
cold behind this front w/ H7 temperatures plunging to levels quite
similar to the arctic outbreak a couple weeks ago around -20C. Did
trend considerably colder given these values being quite anomalous
for the time of year, generally using a blend of the 10th %ile and
deterministic NBM. Nudged a bit warmer than this blend for the day
time hours as the higher sun angle may prevent more extreme values
but still think it will be tough to get into the teens, especially
with any snow on the ground. Overnight lows Wednesday night should
fall into the single digits below zero & Wind Chill highlights may
be necessary for any zones no longer covered by a Winter Weather /
Winter Storm product at that time.
.LONG TERM...(Thursday - Monday)
Issued at 445 AM MST Tue Mar 8 2022
Overview: The winter weather pushes out of the region but the cold
temperatures will continue for the rest of the week. By the weekend,
the attention turns to the potential for a prolonged high wind event
that will couple with fresh snow to create areas of significant
blowing snow and possible ground blizzard conditions, especially in
the prone areas of Bordeaux and Arlington.
Weather Highlights:
1) Arctic airmass settles across the region Thursday through Friday
with well below normal highs on both days. Overnight lows are
expected to drop below 0F across the entire region Friday morning.
Temperatures begin to warm over the weekend.
2) Parameters are coming together for the potential of a long
duration high wind event over the weekend across the wind prone
areas. Some elevated to high winds will also be possible east of the
Laramie Range.
Discussion: Lingering light snow showers in the wake of the main
trough passage should primarily be tied along the higher terrain
across the Laramie Range. Drier air will eventually advect into the
region as upper level ridging builds across the Interior Mountain
West, shifts the flow aloft. This will put an end to the
precipitation chances and begin a quiet period, precipitation wise.
Very cold air will still be entrenched across the region, so we can
expect another cold day/night both on Thursday and Friday. The
coldest night in the long term period will be Thursday night into
Friday morning. Temperatures are expected to fall below 0F across
the entire region. Temperatures will rebound slightly, but will be
limited as much of the region will have a fresh snowpack. The more
robust warming begins over the weekend as the upper level ridge
strengthens and expands eastward into Wyoming.
The main weather story in the long term, is for the potential of a
long duration, high wind event for the wind prone areas beginning
Saturday. In-house models have increased the probability of high
winds occurring from this time yesterday. Yesterday, we mentioned
probabilities around 70% with estimated wind gusts up to 75 mph. In
house models are now showing a greater than 80% probability and
estimated wind gusts approaching 85 mph. CAG-CPR gradients continue
to increase from run to run for all time periods on Saturday. The
CAG-CPR gradient peaks out Saturday morning at 86/70m. These
gradient values remain in the 80/70m range for roughly 12hrs before
dropping slightly. Taking a look at the H7 wind plume outputs within
GEFs during this time range, and the trend has been a shift toward
the upper percentiles. Long range model outputs are also picking up
on this trend. The latest GFS shows a H7 winds in the 55-60kt range
on Saturday. There are subtle hints of mountain wave pattern
developing and this could help spread the winds east of the Laramie
Range. Additionally, with a snowpack in place and with temperatures
remaining cold enough to keep the snow integrity from shifting to a
hard compact snow, the combination of very strong winds and fresh
snow raises the concern for some blowing snow and potential ground
blizzard conditions through the wind prone areas. This is something
we will have to keep watch of. Expecting we will need some wind
highlights in late forecast updates.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 422 PM MST Tue Mar 8 2022
Wyoming TAFS...Occasional MVFR at Rawlins until 03Z, then
occasional IFR until 10Z, then IFR until 18Z, then MVFR.
Wind gusts to 34 knots until 10Z.
VFR at Laramie until 07Z, then IFR. Wind gusts to 25 knots until
03Z.
VFR at Cheyenne until 04Z, then IFR.
Nebraska TAFS...IFR at Chadron until 18Z, then MVFR.
Occasional MVFR at Alliance until 03Z, then IFR until 18Z, then
MVFR.
MVFR at Scottsbluff until 07Z, with occasional IFR from 03Z to
07Z, then IFR until 18Z, then MVFR.
VFR at Sidney until 03Z, then MVFR until 06Z, then IFR until 18Z,
then MVFR. Wind gusts to 25 knots until 03Z.
&&
.FIRE WEATHER...
Issued at 445 AM MST Tue Mar 8 2022
Minimal fire weather concerns over the next several days due to
well below normal temperatures and widespread snowfall expected
this afternoon into Wednesday night.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 AM MST Wednesday for WYZ101-102.
Winter Storm Warning until 5 AM MST Thursday for WYZ106>108-
116>119.
Winter Storm Warning until 5 PM MST Wednesday for WYZ105-110.
Winter Weather Advisory until 5 PM MST Wednesday for WYZ104-109-
111-113-115.
Winter Storm Warning until 5 AM MST Thursday for WYZ103-112-114.
NE...Winter Weather Advisory until 11 AM MST Wednesday for NEZ002-003-
095-096.
Winter Storm Warning until 5 AM MST Thursday for NEZ020-054-055.
Winter Weather Advisory until 5 PM MST Wednesday for NEZ019-021.
&&
SHORT TERM...CLH
LONG TERM...AW
AVIATION...RUBIN
FIRE WEATHER...MNHazardous weather outlook, Mar 8, 4:52 AM MST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
452 AM MST Tue Mar 8 2022
WYZ104-109-111-113-115-091200-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
452 AM MST Tue Mar 8 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread snowfall will develop this afternoon with the heaviest
snowfall expected overnight tonight. A Winter Weather Advisory has
been issued. Wind gusts up to 35 mph are possible and may produce
blowing snow.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Lingering snow showers and very cold temperatures expected
Wednesday. Cold temperatures are expected to continue Thursday
with some moderation by Friday. Strong winds and blowing snow are
possible this weekend.
.Spotter information statement...
Spotters are encouraged to report snow totals to the National
Weather Service.
NEZ020-054-055-WYZ103-105>108-110-112-114-116>119-091200-
Banner County-Kimball County-Cheyenne County-North Laramie Range-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Sierra Madre Range-Snowy Range-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
452 AM MST Tue Mar 8 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread snowfall will develop this afternoon with the heaviest
snowfall expected overnight tonight. A Winter Storm Warning has
been issued. Wind gusts up to 30 mph and blowing snow are
possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Snow showers and very cold temperatures continue Wednesday. Cold
temperatures are expected to continue Thursday with some
moderation by Friday. Strong winds and blowing snow are possible
this weekend.
.Spotter information statement...
Spotters are encouraged to report snow totals to the National
Weather Service.
NEZ002-003-019-021-095-096-WYZ101-102-091200-
Dawes County-Box Butte County-Scotts Bluff County-Morrill County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
452 AM MST Tue Mar 8 2022
This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread snowfall will develop this afternoon with the heaviest
snowfall expected overnight tonight. A Winter Storm Watch remains
in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Lingering snow showers and very cold temperatures expected
Wednesday. Cold temperatures are expected to continue Thursday
with some moderation by Friday.
.Spotter information statement...
Spotters are encouraged to report snow totals to the National
Weather Service.
Winter Weather, North Sioux
- When
- March 8, 5:00 PM MST to March 9, 5:00 PM MST
- Where
- North Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
An official NWS Co-Op observer reported 5.2 inches of snow 9 WSW of Harrison in Northern Sioux County.
Winter Weather, Scotts Bluff
- When
- March 8, 5:00 PM MST to March 9, 5:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
A swath of 4 to 5 inches of snow fell across the Platte River Valley in Scotts Bluff county from Morrill to Scottsbluff and Gering.
Winter Weather, Morrill
- When
- March 8, 5:00 PM MST to March 9, 5:00 PM MST
- Where
- Morrill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
An official NWS Co-Op observer reported 5.2 inches of snow along the Morrill/Banner county line.
Heavy Snow, Banner
- When
- March 8, 5:00 PM MST to March 9, 5:00 PM MST
- Where
- Banner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
The NOHRSC Interpolated Snowfall Analysis indicated a swath of 6+ inches of snow fell across far southeastern Banner County. An official NWS Co-Op observer reported 5.2 inches of snow immediately along the Banner/Morrill County line 18 WNW of Bridgeport.
Heavy Snow, Kimball
- When
- March 8, 5:00 PM MST to March 9, 5:00 PM MST
- Where
- Kimball forecast zone
- Reported by
- Public
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The public reported 9.0 inches of snow in Kimball.
Heavy Snow, Cheyenne
- When
- March 8, 5:00 PM MST to March 9, 5:00 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- Public
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Multiple observers reported 6 to 8 inches of snow across Cheyenne County. The public reported 8.0 inches of snow in Sidney.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 8, 20221 death · 1 injured · 1 event
- Winter Storm and Heavy Snow in Wyoming, March 8 to 9, 202215 events
- Heavy Snow and Winter Weather in Colorado, March 8 to 10, 202210 events
- Winter Storm and Winter Weather in Colorado, March 8 to 10, 202210 events
- Winter Storm in Wyoming, March 8 to 9, 20227 events
- Winter Storm in Idaho, March 8 to 10, 2022$10,000 · 6 events
- Heavy Rain in Hawaii, March 8 to 9, 20226 events
- Drought in Texas, March 8 to 31, 20224 events
- Drought in New Mexico, March 8 to 31, 20224 events
- Drought in Kansas, March 8 to 31, 20222 events
- Drought in Texas, March 8 to 14, 20222 events
- Heavy Snow in Utah, March 8 to 9, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008654, 1008656, 1008657, 1008658, 1008661, 1008666.